Tohoku Mathematical Journal

Variational problems of normal curvature tensor and concircular scalar fields

Kunio Sakamoto

Full-text: Open access

Abstract

We consider the integral of (the square of) the length of the normal curvature tensor for immersions of manifolds into real space forms, especially into spheres. The first variation formula is given and the Euler-Lagrange equation is expressed in terms of the isothermal coordinates when the submanifold is two-dimensional. The relations between the critical surfaces and Willmore surfaces are discussed. We also give formulas concerning the residue of logarithmic singularities of $S$-Willmore points or estimate it by a conformal invariant.

We show that if a compact critical surface satisfies certain conditions and the immersion is minimal, then the Gauss curvature is a non-negative constant and the immersion is a standard minimal immersion of a sphere or a constant isotropic minimal immersion of a flat torus. To prove this result, we study two-dimensional Riemannian manifolds admitting concircular scalar fields whose characteristic functions are polynomials of degree $2$. Moreover, the case that the characteristic functions are polynomials of degree $3$ is studied.

Article information

Source
Tohoku Math. J. (2), Volume 55, Number 2 (2003), 207-254.

Dates
First available in Project Euclid: 11 April 2005

Permanent link to this document
https://projecteuclid.org/euclid.tmj/1113246939

Digital Object Identifier
doi:10.2748/tmj/1113246939

Mathematical Reviews number (MathSciNet)
MR1979497

Zentralblatt MATH identifier
1043.53046

Subjects
Primary: 53C42: Immersions (minimal, prescribed curvature, tight, etc.) [See also 49Q05, 49Q10, 53A10, 57R40, 57R42]
Secondary: 53C40: Global submanifolds [See also 53B25]

Citation

Sakamoto, Kunio. Variational problems of normal curvature tensor and concircular scalar fields. Tohoku Math. J. (2) 55 (2003), no. 2, 207--254. doi:10.2748/tmj/1113246939. https://projecteuclid.org/euclid.tmj/1113246939


Export citation

References

  • N. I. Akhiezer, Elements of the Theory of Elliptic Functions, Transl. Math. Monogr. 79, Amer. Math. Soc., Providence, RI, 1990.
  • A. L. Besse, Manifolds all of whose Geodesics are Closed, Springer-Verlag, Berlin, Heidelberg, New York, 1978.
  • A. L. Besse, Einstein Manifolds, Springer-Verlag, Berlin, Heidelberg, New York, London, Paris, Tokyo, 1981.
  • H. W. Brinkmann, Einstein spaces which are mapped conformally on each other, Math. Ann. 94 (1925), 119--145.
  • R. Bryant, A duality for Willmore surfaces, J. Differential Geom. 20 (1984), 23--53.
  • R. Bryant, Minimal surfaces of constant curvature in $S^n$, Trans. Amer. Math. Soc. 290 (1985), 259--271.
  • P. F. Byrd and M. D. Friedman, Handbook of Elliptic Integrals for Engineers and Scientist, Second edition, Die Grundlehren der mathematischen Wissenschaften 67, Springer-Verlag, Berlin, Heidelberg, New York, 1971.
  • E. Calabi, Minimal immersions of surfaces in Euclidean spheres, J. Differential Geom. 1 (1967), 111--125.
  • B. Y. Chen, Geometry of Submanifolds, Marcel Dekker, New York, 1973.
  • N. Ejiri, A counter example for Weiner's open question, Indiana Univ. Math. J. 31 (1982), 209--211.
  • N. Ejiri, Willmore surfaces with a duality in $ S^n(1)$, Proc. London Math. Soc. 57 (1988), 383--416.
  • I. V. Guadalupe and L. Rodriguez, Normal curvature of surfaces in space forms, Pacific J. Math. 106 (1983), 95--102.
  • F. Hélein, Willmore immersions and loop groups, J. Differential Geom. 50 (1998), 331--385.
  • A. Hurwitz and R. Courant, Vorlesungen über allgemeinen Funktionentheorie und elliptische Funktionen, Springer-Verlag, Berlin, Göttingen, Heidelberg, New York, 3 edition, 1929.
  • S. Ishihara and Y. Tashiro, On Riemannian manifolds admitting a concircular transformation, Math. J. Okayama Univ. 9 (1959), 19--47.
  • J. L. Kazdan and F. W. Warner, Curvature functions for open $2$-manifolds, Ann. of Math. (2) 99 (1974), 203--219.
  • K. Kenmotsu, On minimal immersions of $R^2$ into $S^n$, J. Math. Soc. Japan 28 (1976), 182--191.
  • M. Obata, Certain conditions for a Riemannian manifold to be isometric with a sphere, J. Math. Soc. Japan 14 (1962), 333--340.
  • T. Petrie and J. Randall, Connection, Definite Forms, and Four-manifolds, Oxford Sci. Publ., 1990.
  • U. Pinkall, Inequalities of Willmore type for submanifolds, Math. Z. 193 (1986), 241--246.
  • M. Rigoli, The conformal Gauss map of submanifolds of the Möbius space, Ann. Global Anal. Geom. 5 (1987), 97--116.
  • M. Rigoli and I. M. Salavessa, Willmore submanifolds of the Möbius space and a Bernstein-type theorem, Manuscripta Math. 81 (1993), 203--222.
  • K. Sakamoto, Constant isotropic surfaces in $5$-dimensional space forms, Geom. Dedicata 29 (1989), 293--306.
  • Y. Tashiro, Complete Riemannian manifolds and some vector fields, Trans. Amer. Math. Soc. 117 (1965), 251--275.
  • J. L. Weiner, On a problem of Chen, Willmore, et al., Indiana Univ. Math. J. 27 (1978), 19--35.
  • T. J. Willmore, Riemaniann Geometry, Oxford Sci. Publ., The Clarendon Press, Oxford University Press, New York, 1993.
  • S. T. Yau, Submanifolds with constant mean curvature $\mathrmI$, Amer. J. Math. 96 (1974), 346--366.